Alert archive / South Dakota / Tornado Warnings in 2025

Tornado Warning 7, NWS Aberdeen, SD

June 28, 2025Deuel County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 28, 2025, 8:05 PM CDT for Deuel County, South Dakota. It was in force for 40 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2025, 8:05 PM CDT (01:05 UTC)
Expired
Jun 28, 2025, 8:45 PM CDT
In force
40 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Deuel County, SD

The radar

The Sioux Falls radar (KFSD), 125 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 8:13 PM CDTTORNADO5 Wnw Lake Cochrane Rec, SDSpotter called with a Tornado on the ground.
Jun 28, 8:16 PM CDTFUNNEL CLOUD3 E Clear Lake, SDCalled about Funnel almost to the ground with some ground debris being spun and tossed around.
Jun 28, 8:30 PM CDTTORNADO1 Wnw Lake Cochrane Rec, SDTornado reported around the Lake Cochrane Rec Area.
Jun 28, 8:47 PM CDTTORNADOGary, SDTornado in Gary took out a house.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 6:36 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2025-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2025-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2696 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted.

224 
WFUS53 KABR 290105
TORABR
SDC039-290145-
/O.NEW.KABR.TO.W.0007.250629T0105Z-250629T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
805 PM CDT Sat Jun 28 2025

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  East central Deuel County in northeastern South Dakota...

* Until 845 PM CDT.

* At 805 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Clear Lake, moving east at 20 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Lake Cochrane Rec Area around 810 PM CDT.
  Gary around 815 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4467 9670 4477 9672 4481 9645 4462 9645
TIME...MOT...LOC 0105Z 261DEG 15KT 4473 9662 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

13
3 follow-up statements
016 
WWUS53 KABR 290114
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
814 PM CDT Sat Jun 28 2025

SDC039-290145-
/O.CON.KABR.TO.W.0007.000000T0000Z-250629T0145Z/
Deuel SD-
814 PM CDT Sat Jun 28 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR EAST
CENTRAL DEUEL COUNTY...

At 813 PM CDT, a confirmed large and extremely dangerous tornado was
located near Lake Cochrane Rec Area, or near Clear Lake, moving east
at 15 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado. At 812 PM CDT a tornado 
         was reported near Clear Lake. 

IMPACT...You are in a life- threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

The tornado will be near...
  Gary and Lake Cochrane Rec Area around 820 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4467 9670 4477 9672 4481 9645 4462 9645
TIME...MOT...LOC 0113Z 261DEG 15KT 4474 9657 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.00 IN

$$

13
557 
WWUS53 KABR 290132
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
832 PM CDT Sat Jun 28 2025

SDC039-290145-
/O.CON.KABR.TO.W.0007.000000T0000Z-250629T0145Z/
Deuel SD-
832 PM CDT Sat Jun 28 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR EAST
CENTRAL DEUEL COUNTY...

At 831 PM CDT, a confirmed large and extremely dangerous tornado was
located over Gary, or 10 miles east of Clear Lake, moving east at 15
mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Law enforcement confirmed tornado. At 630 PM CDT a tornado 
         was reported at the Lake Cochrane Rec Area.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

Locations impacted include...
  Gary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4467 9670 4477 9672 4481 9645 4462 9645
TIME...MOT...LOC 0131Z 261DEG 15KT 4475 9646 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.00 IN

$$

13
546 
WWUS53 KABR 290139
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
839 PM CDT Sat Jun 28 2025

SDC039-290145-
/O.CON.KABR.TO.W.0007.000000T0000Z-250629T0145Z/
Deuel SD-
839 PM CDT Sat Jun 28 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR EAST
CENTRAL DEUEL COUNTY...

At 838 PM CDT, a confirmed large and extremely dangerous tornado was
located over Gary, or 11 miles east of Clear Lake, moving east at 15
mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Law enforcement confirmed tornado. At 830 PM CDT a tornado 
         was reported at the Lake Cochrane Rec Area.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

Locations impacted include...
Gary and Lake Cochrane Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4464 9656 4479 9657 4481 9645 4462 9645
TIME...MOT...LOC 0138Z 261DEG 15KT 4475 9643 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.00 IN

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 28, 7:32 PM CDT, 33 minutes earlier. Its key messages:

  • SLIGHT RISK (2 of 5) again for today and tonight. Wind and hail are the primary threats, though can't rule out a brief tornado in far eastern SD/western MN.
  • Two rounds of storms are expected in the slight risk. The first will develop late this afternoon in eastern SD/west central MN. The second will move in from the west late this evening and progress east through Sunday morning.
Area forecast discussion, Jun 28, 7:32 PM CDT, 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
732 PM CDT Sat Jun 28 2025

.KEY MESSAGES...

- SLIGHT RISK (2 of 5) again for today and tonight. Wind and hail
  are the primary threats, though can't rule out a brief tornado
  in far eastern SD/western MN.

- Two rounds of storms are expected in the slight risk. The first
  will develop late this afternoon in eastern SD/west central MN.
  The second will move in from the west late this evening and
  progress east through Sunday morning.

&&

.UPDATE...
Issued at 712 PM CDT Sat Jun 28 2025

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.DISCUSSION...
Issued at 330 PM CDT Sat Jun 28 2025

A front is draped southwest to northeast across the forecast area
this afternoon, stretching from south central SD to around Sisseton.
Areas along and east of this forcing mechanism will be in the
cross-hairs for severe storms this evening. Hi-res CAMS are
pointing to a start time of 22z around the Sisseton hills. 35 kts
of bulk shear and 3000 to 4500 J/kg MUCAPE with no significant cap
(+10- +12C) provide a decent set up for discrete cells with hail
and wind. Low level helicity increases toward 1z across east
central SD and west central MN with an STP of 1 to 2 on the RAP13,
so can't rule out a tornado or two either as bulk shear increases
to 45 kts.

Another round of thunderstorms moves in from the west and southwest
around 5z. This looks to be mostly post frontal with an agitated
shortwave trough. With 40 to 50 kts of bulk shear and 2000 to 3000
J/kg of CAPE in central SD at the time convection, the potential for
strong to severe hail and wind gusts exists through the night.

The other concern will be the potential for flooding across the east
and Jones/Lyman county where antecedent conditions have left wet
soils and creeks near bankfull.

The shortwave trough exits Sunday morning with weak sfc high
pressure building in behind it. However, another shortwave trough
moves through Sunday night with an upper trough/backdoor cold front
that could set off some showers through Monday morning.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 712 PM CDT Sat Jun 28 2025

Terminals KABR,KATY,KPIR,KMBG

Outside of thunderstorms, VFR conditions are forecast to prevail
through Sunday afternoon. Thunderstorms are, and probably will be,
developing over and near the KATY terminal for the next few hours.
Large hail, damaging winds, a tornado and heavy rain are all
possible with this evenings thunderstorms there at KATY.

Elsewhere, the KPIR/KMBG and KABR terminals may experience
thunderstorms later tonight into Sunday morning. Prob30s are in
the forecast for that, although timing will need to be adjusted
before it's all said and done.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...10
DISCUSSION...20
AVIATION...10
Hazardous weather outlook, Jun 28, 6:42 AM CDT, 13 hours 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
642 AM CDT Sat Jun 28 2025

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-291145-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
642 AM CDT Sat Jun 28 2025 /542 AM MDT Sat Jun 28 2025/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

There is a slight risk (level 2 of 5) for severe storms east of a
line from Pierre to Aberdeen with storms expected to develop along a
stalled boundary in central and eastern South Dakota later this
afternoon. Storms come with the risk for large hail and damaging
winds. We cannot rule out a tornado or two in far eastern South
Dakota and western Minnesota.

Another round of storms will move into central South Dakota from the
west during the early morning hours Sunday. The risk for widespread
severe weather with this cluster of storms is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

TMT

In the hours before

Local storm report, Jun 28, 5:55 PM CDT, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
555 PM CDT Sat Jun 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     Funnel Cloud     4 NE Veblen             45.90N 97.22W
06/28/2025                   Roberts            SD   Emergency Mngr

            Message on Slack about a persistent funnel
            cloud (around for about 6 min since 5:29)
            near Veblen. Roberts county EM said that
            dispatch has had a few calls about a funnel
            west of the Dakota Magic Casino.

&&

NV
Local storm report, Jun 28, 6:34 PM CDT, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
634 PM CDT Sat Jun 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     Funnel Cloud     3 NE Claremont Colony   44.75N 96.90W
06/28/2025                   Hamlin             SD   Public

            Funnel cloud by trained weather spotter and
            passed along on state radio.

&&

NV
Local storm report, Jun 28, 7:00 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
700 PM CDT Sat Jun 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     Tornado          5 W Clear Lake          44.78N 96.78W
06/28/2025                   Deuel              SD   Trained Spotter

            relayed from multiple spotters.

&&

NV
Local storm report, Jun 28, 7:08 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
708 PM CDT Sat Jun 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     Tornado          Tunerville              44.89N 96.68W
06/28/2025                   Deuel              SD   Trained Spotter

            Trees blown down and abandoned structure was
            damaged/hit.

&&

NV
Local storm report, Jun 28, 7:17 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
717 PM CDT Sat Jun 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     Funnel Cloud     2 ENE Clear Lake        44.78N 96.64W
06/28/2025                   Deuel              SD   Trained Spotter

            Photo on X of a new funnel cloud coming from
            storm.

&&

NV

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:08 PM CDTTornado Warning Tornado observedABRDeuel37 min
Jun 28, 7:46 PM CDTFlash Flood WarningABRDeuel6 hr
Jun 28, 8:02 PM CDTSevere Thunderstorm WarningABRDeuel28 min
Jun 28, 8:45 PM CDTSevere Thunderstorm WarningABRDeuel, Grant45 min
Jun 28, 8:59 PM CDTSevere Thunderstorm WarningABRRoberts61 min
Jun 28, 9:10 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Hamlin21 min
Jun 28, 9:14 PM CDTTornado WarningABRCodington, Deuel, Hamlin26 min
Jun 28, 9:43 PM CDTTornado WarningABRDeuel, Hamlin47 min
Jun 28, 9:52 PM CDTTornado WarningABRDeuel38 min
Jun 28, 10:24 PM CDTFlash Flood WarningABRDeuel, Hamlin6 hr
Jun 28, 10:29 PM CDTTornado WarningABRDeuel, Hamlin46 min
Jun 28, 11:38 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Hamlin35 min
Jun 29, 1:39 AM CDTAreal Flood WarningABRDeuel17 hr
Jun 29, 3:18 AM CDTRiver Flood WarningABRHamlin43 hr
Jun 29, 3:55 AM CDTSpecial Weather StatementABRDewey, Potter, Sully35 min
Jun 29, 4:08 AM CDTAreal Flood WarningABRDeuel, Hamlin15 hr
Jun 29, 4:37 AM CDTSpecial Weather StatementABRHughes, Sully38 min
Jun 29, 5:00 AM CDTSpecial Weather StatementABRHughes, Hyde45 min
Jun 29, 5:20 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Sully55 min
Jun 29, 5:54 AM CDTSevere Thunderstorm Warning Considerable damage threatABRHand51 min

Nearby

Tornado Warnings in South Dakota, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.